Hail, Walker
- When
- May 25, 11:52 PM CST
- Where
- Walker County, 2.15 mi NNW of Gamble
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.910, -87.340
A cold front pushing through the southeastern United States brought numerous thunderstorms to Central Alabama. Many of these storms produced damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A cold front pushing through the southeastern United States brought numerous thunderstorms to Central Alabama. Many of these storms produced damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 25, 10:57 PM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1157 PM CDT WED MAY 25 2011 .UPDATE...FOR 06Z AVIATION. && .DISCUSSION... UPDATED FORECAST PRODUCTS FOR ADDITION OF TORNADO WATCH NUMBER 376 ISSUED FOR MARION AND WINSTON COUNTIES UNTIL 4 AM...WITH LINE OF STORMS CURRENTLY ACROSS MISSISSIPPI...TENNESSEE AND NORTHWARD. HAVE ADJUSTED THUNDERSTORM WORDING ACROSS NORTHWEST COUNTIES... OTHERWISE MAJORITY OF FORECAST UNCHANGED. NO MAJOR CHANGES TO TEMPERATURES EITHER. UPDATE ALREADY OUT. && .AVIATION...06Z TAF DISCUSSION. LINE OF THUNDERSTORMS MOVING INTO WEST ALABAMA IS PROGGED TO WEAKEN AND DISSIPATE OVER THE NEXT COUPLE OF HOURS. THE GUST FRONT ADVANCING AHEAD OF THE LINE IS PRODUCING 40 MPH WINDS IN SOME PLACES. RADAR TRENDS SEEM TO AGREE WITH SHORT TERM MODELS AND WILL ONLY MENTION THE SHOWERS AT TCL BETWEEN 06Z AND 09Z. WILL HAVE TO FOLLOW THE RADAR TRENDS CLOSELY TO MAKE SURE THE WEATHER REMAINS ON SCHEDULE...OTHERWISE SOME SHORT TERM AMENDMENTS WILL BE NEEDED. LATER IN THE MORNING...THE UPPER LOW OVER THE MIDWEST WILL PROGRESS EASTWARD HELPING TO INITIATE ADDITION SHOWERS AND THUNDERSTORMS OVER CENTRAL ALABAMA. BECAUSE TIMING REMAINS AN UNCERTAINTY...WILL ONLY MENTION VCTS FOR THE MOST LIKELY TIME PERIODS. IN ADDITION TO THE ONGOING WEATHER CONCERNS...STRATUS IS EXPECTED TO BUILD BACK INTO THE AREA OVERNIGHT. CEILINGS ARE EXPECTED TO PREDOMINATELY REMAIN MVFR ALTHOUGH A SHORT DURATION DIP INTO IFR WILL BE POSSIBLE. WINDS REMAIN SOUTHERLY WITH GUSTS TO 25 KTS POSSIBLE IN SOME LOCATIONS THROUGH 00Z. A FRONT WILL PASS THROUGH THE CENTRAL ALABAMA BETWEEN 00Z AND 06Z CAUSING A WIND SHIFT TO THE WEST. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 08/88
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 703 PM CDT WED MAY 25 2011 ALZ011>015-017>050-270015- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 703 PM CDT WED MAY 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS ASSOCIATED WITH THE LOW PRESSURE SYSTEM OFF TO THE WEST WILL MOVE INTO NORTHWEST CENTRAL ALABAMA BETWEEN MIDNIGHT AND 3 AM CDT. THE SEVERE THREAT WILL BE NORTH OF A LINE FROM ALICEVILLE...TO TUSCALOOSA...TO JASPER. THE MAIN THREATS WILL BE DAMAGING STRAIGHT LINE WINDS...LARGE HAIL AND CLOUD TO GROUND LIGHTNING. THERE DOES APPEAR TO BE A CHANCE OF AN ISOLATED TORNADO GENERALLY AND NORTH OF A SULLIGENT TO DOUBLE SPRINGS LINE...BUT THE CONFIDENCE IN THIS TORNADO THREAT STILL REMAINS LOW AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SEVERE STORMS ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA ON THURSDAY AS THE COLD FRONT MOVES CLOSER TO THE REGION. TWO WAVES OF SEVERE WEATHER ARE EXPECTED...AND EXACT TIMING WILL DEPEND HEAVILY ON DEVELOPMENT TO OUR WEST AND ON THE SPEED AND EVOLUTION OF THE COLD FRONT. THE FIRST WAVE WILL BE ASSOCIATED WITH A WEAKENING SQUALL LINE AS IT APPROACHES THE I-59 CORRIDOR THURSDAY MORNING. THE SECOND WAVE WILL BE ASSOCIATED WITH REDEVELOPMENT ALONG THE FRONT THURSDAY AFTERNOON AND EVENING. THE SECOND WAVE WILL PRIMARILY AFFECT THOSE AREAS BETWEEN I-20 AND I-85...LASTING AT LEAST THROUGH 10 PM. THE MAIN THREATS LEAST WILL BE DAMAGING STRAIGHT-LINE WINDS...LARGE HAIL AND CLOUD-TO-GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED TONIGHT AND THURSDAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1056 PM CDT WED MAY 25 2011
ALZ011-260445-
MARION AL-
1056 PM CDT WED MAY 25 2011
...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 1145 PM
CDT...
AT 1056 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 8 MILES NORTH OF WESTON...OR 10 MILES NORTHWEST OF
HAMILTON...MOVING EAST AT 50 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HAMILTON...
HACKLEBURG...
BRINN...
LAKE BUTTAHATCHEE...
RANKIN FITE AIRPORT...
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3432 8766 3431 8764 3404 8764 3407 8819
3431 8818 3433 8817
TIME...MOT...LOC 0356Z 264DEG 49KT 3427 8803
10/ARMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1125 PM CDT WED MAY 25 2011
ALZ012-260515-
LAMAR AL-
1125 PM CDT WED MAY 25 2011
...SIGNIFICANT WEATHER ADVISORY FOR LAMAR COUNTY UNTIL 1215 AM CDT...
AT 1125 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ABERDEEN...MOVING EAST AT 50 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MILLPORT...
VERNON...
SULLIGENT...
BEDFORD...
LAMAR COUNTY AIRPORT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3404 8822 3406 8820 3406 8817 3405 8799
3402 8799 3402 8795 3389 8795 3388 8796
3353 8794 3353 8827
TIME...MOT...LOC 0425Z 252DEG 46KT 3388 8843
10/ARMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1135 PM CDT WED MAY 25 2011
ALZ014-260515-
WINSTON AL-
1135 PM CDT WED MAY 25 2011
...SIGNIFICANT WEATHER ADVISORY FOR WINSTON COUNTY UNTIL 1215 AM
CDT...
AT 1133 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM WHICH PRODUCED A GUST FRONT...OR AN AREA OF STRONG
WINDS NEAR BRINN...OR 7 MILES SOUTHWEST OF HALEYVILLE...MOVING EAST
AT 45 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED ALONG THIS GUST FRONT.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HALEYVILLE...
LYNN...
ARLEY...
NEEDMORE...
ASHBANK...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3430 8711 3430 8710 3399 8711 3399 8715
3401 8717 3399 8720 3400 8722 3399 8751
3400 8762 3401 8764 3431 8763
TIME...MOT...LOC 0433Z 270DEG 38KT 3419 8769
10/ARMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1218 AM CDT THU MAY 26 2011
ALZ011>015-260600-
FAYETTE AL-LAMAR AL-MARION AL-WALKER AL-WINSTON AL-
1218 AM CDT THU MAY 26 2011
...SIGNIFICANT WEATHER ADVISORY FOR WINSTON...WALKER...SOUTHEASTERN
MARION...SOUTHERN LAMAR AND FAYETTE COUNTIES UNTIL 100 AM CDT...
AT 1217 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MORELAND TO MILLPORT...AND
MOVING EAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
MILLPORT...
FAYETTE...
CARBON HILL...
ARLEY...
JASPER...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3431 8734 3429 8710 3399 8710 3397 8713
3390 8708 3390 8701 3386 8696 3380 8696
3377 8703 3373 8703 3351 8728 3352 8732
3359 8732 3360 8738 3361 8763 3358 8763
3358 8767 3353 8766 3352 8773 3354 8824
TIME...MOT...LOC 0518Z 277DEG 42KT 3424 8730 3354 8811
17/KLAWSThe Columbus AFB radar (KGWX), 91 km away, was scanning. The volume nearest the first event began at 05:53 UTC.
21 thunderstorm wind, 16 hail. Local standard time, as filed.
Several trees were blown down in and around Prattville.
Trees and power lines were blown down in Millbrook.
Power lines were downed in several locations northwest of Millbrook.
The top covering of the roof at Marbury High School was blown off. Several trees and power lines were blown down.
Trees and power lines were blown down, and a shed was blown down, on CR-23.
A tree was blown down across Providence Road, south of Rockford.
Two trees and a single power line were blown down in the Richville Community.
Winds caused damage, described as minor, to a rangers' residence building in Higgins Ferry Park.
Several trees were uprooted and snapped off, west of Alexander City.
Several trees were blown down east of Sylacauga.
A single tree was blown down, which landed on a car.
Several trees were snapped off, near Pinson.
Several trees were blown down in Hackneyville.
Several trees were blown down around the city of Ashland.
A building at Lineville High School received unspecified damage. Several trees were blown down around the city.
Several trees were blown down northwest of Lanett.
Several trees were blown down around the city of Lafayette.
Steel roofing was blown off a building at 16th Street and Broad Street, in Phenix City.
Several trees and power lines were blown down in the Five Points community.
Trees and power lines were blown down around the city of Roanoke.
Several trees were snapped off in Centre.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317196, 317198, 317203, 317200, 317201, 317202, 317204, 317205, 317199, 317208, 317210, 317209, 317206, 317212, 317211, 317213, 317214, 317215, 317216, 317217, 317218, 317219, 317220, 317221, 317222, 317223, 317224, 317225, 317226, 317227, 317228, 317229, 317230, 317231, 317232, 317233, 317234.